You are here

An Approach to Chemotherapy-Associated Toxicity

Emergency Medicine Clinics of North America, 1, 32, pages 167 - 203

The effects of chemotherapy in multiple organ systems may be challenging to discern from the sequelae of malignancy and systemic illnesses with concomitant immunocompromise. Chemotherapeutic agents typically affect multiple organ systems. Intrathecal medication errors may pose particularly devastating neurologic consequences and death, often requiring emergent intervention. This article provides an overview of commonly used chemotherapeutic drugs, indications for use, their adverse effects by organ system, and the management of commonly encountered toxicities. Intrathecal medication errors and specific antidotes are discussed in pertinent management sections. Emergency department management should focus on rapid patient assessment, immediate intervention following intrathecal medication errors, exclusion of infection, and excellent supportive care.

Keywords: Adverse effects, Chemotherapy, Cancer, Extravasation, Toxicity.

Footnotes

a Weill Cornell Medical College, New York Presbyterian Hospital, 525 East 68th Street, New York, NY 10065, USA

b Department of Emergency Medicine, New York City Poison Control Center, Bellevue Hospital Center, NYU School of Medicine, 462 First Avenue, Room A-345A, New York, NY 10016, USA

Corresponding author.

Disclosure: The authors have no financial relationships to disclose.